The side effects of large doses of prednisone , is it worth it ?

My pulmonist started me on high doses of prednisone in 1999 , he would start to decrease , and he would tell me I am not responding to the decrease so he increased the dosage. He kept doing this repeatedly every three or four months for almost two years . I didn't know if I was going crazy or what , mood swings , depression, insomnia, headaches,weight gain, and others. I was taking five additional meds just to counteract the side effects . I seem worse off now than I was with the symptoms . Is it all worth it ?

Report post

11 replies. Join the discussion

I personally can not handle long term steroids. I did them for over a year and thought I would go insane, all the same things you mentioned. The steroids can also cause thinning of your bones as well which can lead to bone fractures.

There are alternatives. Placquenil, Imuran, Cellcept, mtx (methotrexate) humira and remicade are just a few examples.

If your current doc is unwilling to try out different treatment options, maybe its time for another opinion from a different doc?

Report post

Hi;
It was at our local VA Hospital . I have since stopped going there and been going cold turkey and just living with it. The doc I had also failed to put me on a calcium suppliment . I now have ostioporosis in my lumbar spine and painful joints. I failed to mention that . It's not the first time the VA had screwed me up. I remember I drove over a 100 miles one way to go to a VA Hospital near NYC , because I didn't want to deal with the local VA .

Thanks again for your input.

Report post

I was on 60mg of Prednisone for 6 months. I gained over 50 pounds. I continue to this day to feel really sick and in pain. That was over 3 yrs. ago. So to answer you question, no it was not worth it. My lungs are scarred from Sarcoidosis and no steroid is going to change that. I take Plaquenil now but I am still waiting for it to kick in. If my breathing and coughing get bad I may have to take Prednisone again for inflammation of my lungs but it will be a last resort only.
Feel better my friend.

Report post

I have been on prednisone for 3 months up untill last week i took 10mg daily, now I am up to 40 daily and CANT TAKE IT ANYMORE. I have put on about 20 pounds and cant stop eating no matter how much i try. I am also now retaining fluid and feel so bloated i think I may explode. Not sure what to do! I hate prednisone.
jenL

Report post

Thank you for your reply . I also have osteoporosis now because the VA doc forgot to put me on a Cacium supplement . I have been going cold turkey since 2002. I have my good days and my bad days . I swear my doc was writing a paper on how long a patient could tolerate prednisone . I am finished with the prdnisone . Between all the side effects , I would never take it again . Not even as a last resort.

Thanks again for the reply . Your friend George

Report post

I just came off Prednisone after being on and off for two years. My rheumatologist was very upset about my decision, but I already have moderate to severe osteopenia in my hips. I was tired of not sleeping and feeling anxious all of the time. I was just on edge most of the time.

I feel so much better, I have had three infusions of Remicade. My eye doc stated if I need another drug along with my infusions, I can take Cellcept. I am so glad I stopped.

Jennifer

Report post

Hello, I am a new member, and since I was only diagnosed 2 weeks ago and put on 40mg prednisone I thought my troubles are over. Was very ill for 6 months, in and out of the hospital, and had $1 million worth of tests. 5 specialists worked on me. So I can feel with all of you.But I am so disillusioned to see that this is a serious chronic condition. I am 81 years old, and was in great health up to last Thanksgiving.(2007)
Thanks for listening, and all the best to you all. At least I know now that I am not alone!

Report post

My experiences seem to be the norm for six of the members that has answered my discussion . I myself was on five different meds just to control the side effects of the prednisone . It's almost like a roller coaster ride , ups and downs . I was on and off high doses for almost two years , until I finally told my pulmonist either you d/c me from the prednisone or i'll do it myself. To this day I suffer from the side effects and I have been prednisone free for six years.
Make sure your doctor puts you on a calcium suppliment if you are not already taking one. Prednisone thinss the bone . My doctor failed to put me on it and I now have osteporosis of my lumbar spine and chronic joint pain.
Be safe and I hope you feel better.
Your friend ;

George

Report post

Have you been put on something to prevent fluid retention? I was taking a generic form of Lasix and gained 19 lbs. and it turned out that for some people the generic seems to stop working? So it pays to weigh yourself or pay real close attention to swelling if you are able to come off the Prednisone. This is only what happened to me and hope it helps someone, and yes the Prednisone is awful,but where I live there isn't anything else offered that I know of! I am on a low dosage too,can't seem to taper off.

Report post

IF ANYONE HAS INFO FOR DOCTORS THAT KNOWS
ABOUT THIS DISEASE AND KNOW HOW TO COMBAT IT, PLEASE GIVE US THE NAMES AND TELEPHONE NUMBERS.

Report post

High doses of pred make you feel awful, put lots of weight on and have numerous side effects BUT they do serve a purpose. I hate them, and put on in excess of 70lbs, but if I hadn't taken them, the inflammation in my lungs would have been such that it would have killed me. Yes, the docs are ignorant and always tend to increase the pred when your bad as thats the only thing they know, but if, as I did, you let your body tell you what dose you need, then you can get to a stage where you are on a minimal, maintenance dose. I occasionally have to increase the pred, especially when suffering a chest infection, but after 18 months of experimenting and letting my body tell me, I have found the correct minimum dose. It's 5mg and it just keeps the inflammation at bay. I did get down to 2mg and fluctuated between 2 and 4mg but suffered long bouts of coughing until I got to 5mg which, as I say, just about supresses the worst symptoms. It is extremely difficult to wean off pred in any case, but if, as in my case, by stopping it just caused flare ups, then I'm afraid it's a necessary evil.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders